Oklahoma, 2010

Damaging Wind in Oklahoma, August 23, 2010

August 23, 2010 · NWS OUN · 1 event in 1 county or zone

Pulse-type thunderstorms developed in the hot and humid air mass over Oklahoma, ahead of a strong cold that moved toward the southern Plains. Very little organization was associated with the thunderstorms, as most developed and collapsed quickly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Pulse-type thunderstorms developed in the hot and humid air mass over Oklahoma, ahead of a strong cold that moved toward the southern Plains. Very little organization was associated with the thunderstorms, as most developed and collapsed quickly. Very heavy rainfall occurred for a short time, and winds gusted for a short time. One gust in Carter county reached around 60 mph, although no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 23, 2:42 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 23, 2:42 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT MON AUG 23 2010

.DISCUSSION...
COLD FRONT CURRENTLY OVER WESTERN KANSAS AND SOUTHEASTERN
COLORADO WILL MOVE INTO THE AREA OVERNIGHT. EXPECT FRONT TO MOVE
INTO THE NORTHWEST CORNER OF THE CWA NEAR OR JUST BEFORE 06Z...
INTO THE KOKC AND KSPS AREAS AROUND 12Z... AND EXIT THE SOUTHEAST
CORNER OF THE AREA AFTER 18Z. ALTHOUGH ISOLATED SHORT-LIVED
DIURNAL SHOWERS AND STORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ALONG THE CONVERGENCE ACROSS WESTERN AND SOUTHERN OKLAHOMA...
THE MAIN CHANCE OF SHOWERS AND STORMS WILL DEVELOP NORTHWEST NEAR
THE FRONT. THESE POPS WILL EXPAND SOUTHEAST TOMORROW AS THE FRONT
MOVES THROUGH. THE FRONT WILL ALSO USHER LOWER TEMPERATURES INTO
THE AREA AND BELOW NORMAL TEMPERATURES ARE EXPECTED FOR A FEW DAYS
AFTER THE FRONT MOVES THROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75  83  63  84 /  40  50  30  10
HOBART OK         74  84  60  85 /  30  40  30  10
WICHITA FALLS TX  77  91  67  86 /  20  30  30  10
GAGE OK           68  78  51  82 /  50  40  10   0
PONCA CITY OK     73  81  60  83 /  50  50  20   0
DURANT OK         75  96  68  86 /  10  20  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ023-027>032-
     037>048-050>052.

TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ085-086-088>090.

&&
Hazardous weather outlook, Aug 23, 11:00 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON AUG 23 2010

OKZ004>048-050>052-TXZ083>090-241000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON AUG 23 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE FROM MID-AFTERNOON UNTIL EARLY
EVENING. MORE THUNDERSTORMS ARE LIKELY TO MOVE INTO NORTHERN
OKLAHOMA AFTER DARK. THE CHANCE OF SEVERE WEATHER IS LOW.
ISOLATED SEVERE WIND IS POSSIBLE.

DISCUSSION...
VERY STRONG HEATING WILL YIELD SUFFICIENT INSTABILITY FOR A FEW
THUNDERSTORMS TO FORM BEFORE EARLY EVENING. A WEAK FRONT EXTENDS
FROM NORTHWEST TO SOUTH CENTRAL OKLAHOMA. ISOLATED THUNDERSTORMS ARE
POSSIBLE IN A WIDE ZONE CENTERED ON THE FRONT. TONIGHT A LINE OF
THUNDERSTORMS IS EXPECTED ALONG THE HIGH PLAINS TOWARD WESTERN
KANSAS WHEN A STRONG COLD FRONT APPROACHES. THESE THUNDERSTORMS WILL
TREND WEAKER WHILE THEY APPROACH NORTHERN OKLAHOMA TONIGHT. HEAVY
DOWNPOURS AND STRONG WIND GUSTS ARE LIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY AUG 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
EXTREMELY HIGH TEMPERATURE AND HIGH HUMIDITY WILL COMBINE TO PRODUCE
DANGEROUS HEAT INDEX IN THE SOUTHEAST HALF OF OKLAHOMA. A HEAT
ADVISORY IS IN EFFECT. PLEASE REFER TO THE LATEST VERSION OF THIS
PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY BE ONGOING IN NORTHERN AND WESTERN OKLAHOMA
TUESDAY MORNING...WITH THE ARRIVAL OF A SURFACE COLD FRONT AND UPPER
LEVEL TROUGH. THIS ACTIVITY WILL BE ROOTED WELL ABOVE THE
GROUND...WHICH WILL MINIMIZE INSTABILITY. THE MAIN HAZARDS WILL BE
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS. BY AFTERNOON...A FEW
STRONGER STORMS MAY DEVELOP NEAR THE FRONT IN SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS...BEFORE QUICKLY MOVING SOUTH AND OUT OF THE
REGION. THE CHANCE OF THUNDERSTORMS WILL GREATLY DIMINISH BY
WEDNESDAY MORNING...WITH MUCH DRIER AIR OVERSPREADING THE REGION.
MOISTURE...AND A SLIGHT CHANCE OF THUNDERSTORMS...WILL RETURN ON
SUNDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

In the hours before

Special weather statement, Aug 23, 2:40 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT MON AUG 23 2010

OKZ041-046-232100-
MURRAY OK-CARTER OK-
340 PM CDT MON AUG 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND MURRAY COUNTIES.

AT 339 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
POOLEVILLE...MOVING SOUTHWEST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3424 9737 3440 9753 3452 9733 3451 9731
      3438 9718

The radar

The Norman radar (KTLX), 108 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
August 23, 3:16 PM CST to 3:17 PM CST
Where
Carter County, 2 mi N of Graham
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.369, -97.440

No damage was reported with the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255303.